PPI Safety and Bone Density

Here is an interesting reaction from the annual conference ---

Dr David Johnson, professor of medicine and chief of gastroenterology at Eastern Virginia Medical School in Norfolk, Virginia. who just got back from Washington, DC, and another somewhat overwhelming Digestive Disease Week stated .........


This next study is near and dear to my heart, because I get these questions all the time.

This is Targownick's study[18] from Canada. Targownick has been a leader in the evaluation of bone density changes as they relate to PPI use, which is something that continues to plague us. There are actually lawsuits out there because of PPIs and fractures.

This is a 5-year study that was a little different, but very good. The investigators looked at it in an interesting way: Rather than standard bone density, they looked at three-dimensional CT, which provides volumetric bone density as well as differentiation between the cortical and trabecular compartments. It is a very significant, highly advanced way to evaluate patients. They looked at 104 participants: 52 PPI users and 52 controls. The bottom line is that there was no difference.

Please, don't dismiss this in your conversations with patients. I always tell them that this is what the latest information is. The data continue to resound that the retrospective databases are not correct as they relate to PPI use and bone density loss in hip, cervical spine, and radial fractures. If patients need a PPI, they should take it. If they need calcium and vitamin D, they should take them, but not because they are on a PPI.


Here is the reference (18) paper referred to above -

Targownik L, Luo Y, Goertzen A, Slotboom A, Leslie WD. Comparing bone structure and bone metabolism between long-term proton pump inhibitor users and non-users. Program and abstracts of Digestive Disease Week; May 16-19, 2015; Washington, DC. Abstract 781.

4 Replies

  • Thank you for this!

    This topic is to do with stomach acid and its natural role in helping the body generate calcium that is required for bone strength. If you do not have that acid, either because of not having a stomach, or being on PPIs like omeprazole, there may be a long term issue about increased risk of osteoporosis.

    The doctors can send you for a bone density scan if you are worried; if nothing else the measurement provides a baseline for monitoring future changes, but different areas might have different criteria for these referrals.

    The article seems very sensible advice. Take the PPIs because/when you need them. And think about vitamin D / calcium supplements if you are concerned about osteoporosis.

    Quite a lot of people are getting to the age when osteoporosis might start to become an issue anyway, but it is also true that people do get reassured when their bone density scan shows they are normal for their age despite years of taking PPIs. Bone density is different from having lost weight and being thin.

  • I tried to find the article cited online but was unable. Since I cannot see what doses were used and for what length of time, I am not able to form an opinion on it. I would love to know the details so that I can determine the quality of the study, and make sure there are no conflicts. If all checks out, then this is certainly a step forward. Until seeing the details, I am still on the fence. \wc

  • Hi Chris

    Targownik is considered a world leading researcher.Below is the abstract of her group's earlier study pointing in the same direction BUT with a much larger sample size.

    Unfortunately my MD subscription only covers abstracts and I can't run to $32 for every paper !

    If you would like The Clinician's Guide to Osteoporosis let me know your email.

    This syndrome is of great interest to me since I have suffered three collapsed vertebrae fractures( 7 years after Ivor Lewis ) but have never taken PPIs

    Am J Gastroenterol. 2012 Sep;107(9):1361-9. doi: 10.1038/ajg.2012.200. Epub 2012 Jul 10.

    The relationship between proton pump inhibitor use and longitudinal change in bone mineral density: a population-based study [corrected] from the Canadian Multicentre Osteoporosis Study (CaMos).

    Targownik LE1, Leslie WD, Davison KS, Goltzman D, Jamal SA, Kreiger N, Josse RG, Kaiser SM, Kovacs CS, Prior JC, Zhou W; CaMos Research Group.

    Collaborators (32)

    Author information

    Erratum in

    Am J Gastroenterol. 2013 Jan;108(1):157.



    Proton pump inhibitor (PPI) use has been identified as a risk factor for hip and vertebral fractures. Evidence supporting a relationship between PPI use and osteoporosis remains scant. Demonstrating that PPIs are associated with accelerated bone mineral density (BMD) loss would provide supportive evidence for a mechanism through which PPIs could increase fracture risk.


    We used the Canadian Multicentre Osteoporosis Study data set, which enrolled a population-based sample of Canadians who underwent BMD testing of the femoral neck, total hip, and lumbar spine (L1-L4) at baseline, and then again at 5 and 10 years. Participants also reported drug use and exposure to risk factors for osteoporosis and fracture. Multivariate linear regression was used to determine the independent association of PPI exposure and baseline BMD, and on change in BMD at 5 and 10 years.


    In all, 8,340 subjects were included in the baseline analysis, with 4,512 (55%) undergoing year 10 BMD testing. After adjusting for potential confounders, PPI use was associated with significantly lower baseline BMD at the femoral neck and total hip. PPI use was not associated with a significant acceleration in covariate-adjusted BMD loss at any measurement site after 5 and 10 years of follow-up.


    PPI users had lower BMD at baseline than PPI non-users, but PPI use over 10 years did not appear to be associated with accelerated BMD loss. The reasons for discordant findings between PPI use at baseline and during follow-up require further study.

    Comment in

    Proton pump inhibitors do not induce change in bone mineral density in a long-term observational study. [Evid Based Med. 2013]

    The final word on proton pump inhibitors and osteoporosis? [Gastroenterology. 2013]


    All the best

  • Thanks for the info. As both a patient (dx osteoporosis via DEXA post-esophagectomy) and a health-care professional (pharmacist), I am keenly interested in this subject.

    I appreciate a physician's reputation, but I have also seen first-hand that sometimes a person can rely on their reputation for many years, and that less scrutiny is paid to a person's work once they are considered an expert in their field.

    I immediately wonder whether the 5 and 10 year follow-up numbers show results after that amount of time or whether patients were on PPIs for a 5 or 10 year period. I have found very little empiric evidence dealing with patients that are on high-dose PPIs for 10+ years, as is the case with many in our cohort.

    Call me a skeptic or pragmatic, I prefer to see the results and the composition of the study before making a judgment on it.

    Best to you. \wc

You may also like...